Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 20, NWS San Diego, CA

September 4, 2019San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Sep 4, 2019, 2:44 PM PDT for San Diego County, California. It took effect at Sep 4, 2019, 3:00 PM PDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2019, 2:44 PM PDT (21:44 UTC)
In effect from
Sep 4, 2019, 3:00 PM PDT
Expired
Sep 4, 2019, 5:00 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-638 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WHUS46 KSGX 042144
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
244 PM PDT Wed Sep 4 2019

CAZ043-050000-
/O.NEW.KSGX.BH.S.0020.190904T2200Z-190905T0000Z/
San Diego County Coastal Areas-
244 PM PDT Wed Sep 4 2019

...BEACH HAZARDS STATEMENT FOR LIGHTNING IN EFFECT UNTIL 5 PM PDT
THIS AFTERNOON...

The National Weather Service in San Diego has issued a Beach
Hazards Statement...which is in effect until 5 PM PDT this
afternoon. 

* Lightning...Thunderstorms are approaching the coast from the
  southeast. Lightning is possible at the beaches from 3 PM 
  through 5 PM, mainly south of Oceanside.

* Timing...3 PM to 5 PM this afternoon.

* Impacts...Hazardous beachgoing conditions due to lightning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$

SS

https://www.weather.gov/sandiego

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Sep 4, 1:45 PM PDT, 59 minutes earlier.

Area forecast discussion, Sep 4, 1:45 PM PDT, 59 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
145 PM PDT Wed Sep 4 2019

.SYNOPSIS...
Hot and humid weather will continue through Thursday with scattered
afternoon and early evening thunderstorms in the mountains and
deserts. A few storms may move west into the valleys and coastal
areas. Slight drying will begin Friday with greater drying and some
cooling Saturday through Monday as a trough of low pressure moves
into and through the western states.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Strong thunderstorms erupted over the southern San Diego County
mountains this afternoon and drifted west toward Imperial Beach,
Chula Vista and San Diego. Thunderstorms will continue on and off
through Thursday as the atmosphere remains unstable through the
period, with overnight convection possible in the mountains and
deserts from any possible MCS outflow boundaries in the southeastern
deserts. T-storm coverage will likely be most widespread Thursday
afternoon and evening with CAPE of 1000-1500 J/kg and PWATs well
above 1.25".

The Heat Advisory for the coastal and valley zones has been extended
through 8 PM Thursday. The warm, humid airmass that's been in place
for the past few days will result in another tropical night tonight.
It will feel more like Miami than San Diego with overnight lows in
the upper 60s to mid 70s.

Thursday will be another very warm and humid day. High temperatures
will be highly dependent on the cloud cover from debris clouds from
overnight convection. The humidity will remain high with dew points
in the mid 60s to low 70s.

A pattern change takes place on Friday as the monsoon flow
transitions to a drier southwest flow ahead of a trough advancing
from the northwest. There may be enough residual moisture and
instability for a few cell to form near the mountains Friday
afternoon, but drier weather and lower humidities will follow over
the weekend. The trough will bring stronger onshore flow, cooler
weather, and night and morning coastal low clouds back to the
coastal and valley zones Tuesday and Wednesday. This will maintain
dry weather with high temperatures slightly below average.

&&

.AVIATION...
042000Z...Coast...Mostly clear with unrestricted vis through this
evening. Patches of low clouds developing tonight offshore with
bases 400-600 ft MSL. Low confidence in any impacts at coastal TAF
sites. Any low clouds that form will clear by 16Z.

Valleys/Mountains/Deserts...SCT high clouds around 15,000 feet MSL.
Isolated thunderstorms mainly over the mountains through 01Z,
possibly a couple of storms in the deserts and into far inland
valleys. Where thunderstorms occur, bases will be around 9,000 ft
MSL with tops up to 40,000 ft. Gusty winds and heavy rain possible
in any storm that develops.

&&

.MARINE...
No hazardous marine weather is expected through Sunday, except
possibly some gusts in the outer waters around 20 kt late Saturday
and late Sunday.

&&

.BEACHES...
Southerly swell with a 12 second period will arrive early Thursday
and continue Friday, capable of producing surf of 3-5 ft in Orange
County with sets to 6 ft possible in northern Orange County. Strong
rip currents will result. &&

.SKYWARN...
Skywarn activation may be requested Thursday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT Thursday for Orange County Coastal
     Areas-Orange County Inland Areas-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Valleys.

PZ...NONE.

&&

PUBLIC...Moede
AVIATION/MARINE/BEACHES...Connolly

In the hours before

Special weather statement, Sep 4, 2:33 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service San Diego CA
233 PM PDT Wed Sep 4 2019

CAZ043-050-042230-
San Diego County Coastal Areas CA-San Diego County Inland Valleys CA-
233 PM PDT Wed Sep 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN DIEGO COUNTY
UNTIL 330 PM PDT...

At 232 PM PDT, Doppler radar was tracking a strong cluster of
thunderstorms over Bonita, or near Chula Vista, moving northwest at
30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Chula Vista, El Cajon, National City, La Mesa, Coronado, Mission
Valley, Hillcrest, Linda Vista, North Park, Midway District Including
Lindbergh Field, Tierrasanta, La Jolla, University City, Downtown San
Diego, Point Loma, Mission Beach, Santee, Lemon Grove, Rancho San
Diego and Mission Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3260 11711 3261 11714 3269 11714 3270 11715
      3268 11717 3268 11715 3263 11715 3265 11716
      3271 11721 3270 11716 3272 11717 3272 11724
      3267 11724 3279 11725 3284 11728 3292 11707
      3267 11681 3254 11704
TIME...MOT...LOC 2132Z 131DEG 28KT 3265 11701

APR
Local storm report, Sep 4, 2:38 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
238 PM PDT WED SEP 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     5 SW PINE VALLEY        32.78N 116.46W
09/04/2019  M57 MPH          SAN DIEGO          CA   MESONET

            57 MPH WIND GUST REPORTED BY SDGE CORTE
            MADERA STATION.

&&

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 1:31 PM PDTSevere Thunderstorm WarningSGXSan Diego59 min
Sep 4, 1:48 PM PDTFlash Flood WarningSGXSan Diego94 min
Sep 4, 2:33 PM PDTSpecial Weather StatementSGXSan Diego57 min
Sep 4, 3:12 PM PDTSpecial Weather StatementSGXSan Diego63 min
Sep 4, 3:18 PM PDTFlash Flood WarningSGXRiverside, San Diego65 min
Sep 4, 3:19 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego56 min

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.